North Dakota, 2014

Hail and Damaging Winds in North Dakota, July 5 to 6, 2014

July 5 to 6, 2014 · NWS FGF · 20 events in 6 counties and zones

Thunderstorms broke out over east central North Dakota and west central Minnesota during the evening of July 5th. With time, these thunderstorms began to slowly propagate to the south-southeast as well, affecting southeast North Dakota and the southern Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms broke out over east central North Dakota and west central Minnesota during the evening of July 5th. With time, these thunderstorms began to slowly propagate to the south-southeast as well, affecting southeast North Dakota and the southern Red River Valley. These storms produced strong wind gusts, large hail, and another funnel cloud report. Around midnight, a very strong thunderstorm dropped out of southern Manitoba, and tracked over northeast Cavalier County, across portions of Pembina County (ND), into west central Kittson County (MN). This storm also produced a funnel cloud, strong winds, and very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 8:42 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 5, 8:42 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
942 PM CDT SAT JUL 5 2014

.UPDATE...
ISSUED AT 942 PM CDT SAT JUL 5 2014

THE FIRST SEVERE THREAT IS NOW EAST OF THE FA. ATTENTION NOW TURNS
TO THE WEST WITH STORMS APPROACHING FROM CANADA AND FROM SOUTHERN
NORTH DAKOTA. THE HRRR/RAP MAY BE TOO WIDESPREAD WITH COVERAGE IN
THEIR FORECASTS...BUT BOTH INDICATE THE POTENTIAL FOR STORMS TO
FILL IN BETWEEN THESE TWO SEVERE AREAS...AND INDICATE THAT THESE
STORMS HAVE THE POTENTIAL FOR BOWING SEGMENTS (STRONG WIND GUSTS).
INSTABILITY REMAINS STRONG...AND DEEP LAYER SHEAR IS
INCREASING...ALONG WITH A 40-50 KNOT MID-LEVEL SPEED MAX...AND
WITH A STRONG UPPER WAVE (DECENT SYNOPTIC FORCING). SO...THE HI-
RES MODELS MAY BE ONTO SOMETHING. THIS LOOKS TO BE A BUSY NIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM CDT SAT JUL 5 2014

CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE POTENTIAL THIS
EVENING AND OVERNIGHT. HRRR IS ONCE AGAIN PERFORMING MORE
FAVORABLY THAN RAP AS IT RELATES TO CURRENT CONVECTION...SO WILL
FOLLOW ITS GUIDANCE FOR THE FIRST 12 TO 18 HOURS AND THEN
TRANSITION TO A GLOBAL MODEL ENSEMBLE.

SFC TROUGH REFUSES TO BUDGE WITH A DEFINED CLOSED CIRCULATION NEAR
THE ND/MN/MB BORDER. WINDS HAVE SHIFTED TO A MORE WESTERLY
DIRECTION FROM DEVILS LAKE INTO THE JAMES RIVER VALLEY RESULTING
IN A DRIER OVERALL AIR MASS...ALTHOUGH SFC BASED CAPE IS STILL
ABOVE 2000 J/KG. BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
IS ALONG THE INTERNATIONAL BORDER AREA OF NORTHWEST MN IN UNCAPPED
MORE MOIST/UNSTABLE ENVIRONMENT NEAREST THE SFC LOW. FORCING IS
STILL RATHER WEAK...BUT ONE SEVERE STORM HAS DEVELOPED OVER
WINNIPEG AND IS SLOWLY MOVING TO THE EAST. A COUPLE OTHER SMALL
CELLS HAVE POPPED UP ALONG THE SFC WIND SHIFT JUST NORTH OF THE
BORDER AND IN KITTSON COUNTY. ISOLATED SEVERE IS POSSIBLE GIVEN
HIGH INSTABILITY. REST OF THE FORECAST AREA WILL REMAIN DRY THIS
EVENING WITH TEMPS GRADUALLY FALLING INTO THE UPPER 60S.

FOR LATE TONIGHT INTO EARLY SUNDAY MORNING...ATTENTION TURNS TO
THE SHORT-WAVE CURRENTLY ACROSS SOUTHERN ALBERTA. INCREASING SHEAR
WILL BEGIN TO INTERACT WITH MUCAPES UP TO 1500 J/KG...POSSIBLY
RESULTING IN A NORTH TO SOUTH LINE OF CONVECTION MOVING ACROSS THE
DAKOTAS AND INTO NORTHWEST MN. HRRR PLACES THIS LINE ALONG THE
VALLEY FLOOR BY 06 UTC. LARGE HAIL AND DAMAGING WIND WILL BE THE
PRIMARY THREATS.

SCATTERED SHOWERS AND STORMS ARE POSSIBLE MAINLY ACROSS NORTHWEST
AND WEST CENTRAL MN ON SUNDAY...BUT TEMPS/DEW POINTS WILL BE LOWER
RESULTING IN LESS MUGGY CONDITIONS. WINDS WILL ALSO BE BREEZY AT
TIMES FROM THE NORTHWEST WITH GUSTS TO 25 MPH.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT JUL 5 2014

FLOW ALOFT SHIFTS TO THE NORTHWEST MON/TUES WITH THE NEXT PRIMARY
WAVE DROPPING ACROSS THE NORTHERN PLAINS MONDAY/MONDAY NIGHT.
SEVERE WEATHER NOT EXPECTED...BUT SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE DAY ON MONDAY WITH DRYING
CONDITIONS FROM WEST TO EAST ON TUESDAY.

FOR TUESDAY NIGHT THROUGH SATURDAY...SOME DISAGREEMENT IN HOW
DEEP NEXT 500 MB TROUGH WILL BE OVER ONTARIO AND GREAT LAKES
REGION. EITHER WAY FCST REGION WILL BE IN NORTHWEST FLOW ALOFT
WITH EXITING SHORT WAVE TUESDAY NIGHT THEN GENERAL HIGH PRESSURE
FOR WED-EARLY THU. NEXT SIGNIFICANT SHORT WAVE TO IMPACT US LATE
THU-FRI. DIDNT STRAY FROM ALL BLEND TEMPS NOR POPS MUCH. OVERALL
TEMP REGIME AFTER THIS WEEKEND FAVORS A RETURN TO JUST A FEW
DEGREES BELOW AVERAGE FOR HIGH TEMPS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 649 PM CDT SAT JUL 5 2014

THUNDERSTORM CHANCES WILL BE THE MAIN CONCERN THROUGH THIS
PERIOD...ESPECIALLY DURING THE OVERNIGHT HOURS. THERE SHOULD BE A
BROKEN LINE OF STORMS THAT MOVE FROM WEST TO EAST THROUGH THE
REGION. NOT SURE HOW WIDESPREAD THESE STORMS WILL BE...AND KEPT
VCTS UNTIL MORE CERTAINTY CAN BE OBTAINED. VFR CONDITIONS
OTHERWISE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...ROGERS
LONG TERM...ROGERS/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jul 5, 4:17 AM CST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT SAT JUL 5 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
517 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST
MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND
LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE
STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND
THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 5, 5:33 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             17 ESE GREENBUSH        48.60N 95.84W
07/05/2014  E1.00 INCH       ROSEAU             MN   PUBLIC

            4ENE OF HOMOLKA.

&&

VGODON
Local storm report, Jul 5, 6:19 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             1 NW FOURTOWN           48.29N 95.35W
07/05/2014  E1.75 INCH       BELTRAMI           MN   PUBLIC

            THE HAIL STARTED SMALL AND ENDED BIG

&&

TGRAFENA
Local storm report, Jul 5, 6:30 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             7 NW FOURTOWN           48.35N 95.44W
07/05/2014  E1.75 INCH       BELTRAMI           MN   PUBLIC

            THE HAIL STARTED SMALL AND ENDED BIG

&&

TGRAFENA
Local storm report, Jul 5, 7:46 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
846 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             12 W SHOOKS             47.87N 94.70W
07/05/2014  E1.00 INCH       BELTRAMI           MN   PUBLIC

&&

TGRAFENA
Local storm report, Jul 5, 8:00 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             2 S BLACKDUCK           47.70N 94.55W
07/05/2014  E1.00 INCH       BELTRAMI           MN   PUBLIC

&&

TGRAFENA
Local storm report, Jul 5, 8:08 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
908 PM CDT SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 WNW BLACKDUCK         47.74N 94.61W
07/05/2014  M1.00 INCH       BELTRAMI           MN   EMERGENCY MNGR

            NORTH SHORE OF BLACKDUCK LAKE.

&&

VGODON

The radar

The Fargo/Grand Forks radar (KMVX), 28 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Steele

When
July 5, 10:15 PM CST
Where
Steele County, 6.73 mi NE of Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.390, -97.630

A yard light was snapped on a farmstead.

Thunderstorm Wind, Steele

When
July 5, 10:15 PM CST
Where
Steele County, 1.46 mi NNE of Pickert
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.470, -97.810

One shed was blown over and another lost half its roof. Crops were also flattened by the strong wind.

Thunderstorm Wind, Traill

When
July 5, 10:25 PM CST
Where
Traill County, 1.56 mi WNW of Volga
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.390, -97.280

Numerous trees were snapped or uprooted. A small farm building and steel grain bins were blown down or tumbled across fields. Crops were flattened across northern Blanchard Township.

Thunderstorm Wind, Traill

When
July 5, 10:35 PM CST
Where
Traill County, 3.35 mi ENE of Kelso
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.330, -96.960

The top four feet of two forty foot evergreen trees were broken off and an older tree was blown down.

Hail, Cass

When
July 5, 10:50 PM CST
Where
Cass County, 6.74 mi NE of Page
Measured
1 in hail
Reported by
Public
Coordinates
47.220, -97.480

Some small branches were also blown down.

Hail, Cass

When
July 5, 11:15 PM CST
Where
Cass County, 4.66 mi NE of Gardner
Measured
1 in hail
Reported by
Public
Coordinates
47.190, -96.890

Small branches were blown down in a yard and lawn furniture was scattered about.

Hail, Cavalier

When
July 5, 11:25 PM CST
Where
Cavalier County, 0.45 mi W of Maida
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
49.000, -98.360

A few tennis ball to baseball sized hail fell at the Maida port of entry. The hail dented vehicles parked at the station.

Funnel Cloud, Cavalier

When
July 5, 11:30 PM CST
Where
Cavalier County, 2.12 mi NNW of Mt Carmel
Reported by
Emergency Manager
Coordinates
48.960, -98.390

Campers at the Mount Carmel Recreation Area Campground reported a funnel cloud within the lightning, but could not tell if it reached the ground.

Hail, Cavalier

When
July 5, 11:30 PM CST
Where
Cavalier County, 5.49 mi E of Mt Carmel
Measured
4 in hail
Reported by
Emergency Manager
Coordinates
48.940, -98.260

Softball sized holes in a lawn were made by large hail that fell north-northeast of Langdon. Windshields were busted out and there was major damage to the siding on a house. Major crop damage was also reported.

Hail, Cavalier

When
July 5, 11:40 PM CST
Where
Cavalier County, 4.69 mi NW of Vang
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
48.950, -98.190

Tennis ball to baseball sized hail fell across portions of northern Westhope and northwest Hope townships.

Hail, Cavalier

When
July 5, 11:45 PM CST
Where
Cavalier County, 4.4 mi NE of Vang
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
48.950, -98.060

Hail, Cass

When
July 5, 11:55 PM CST
Where
Cass County, 1.58 mi WNW of Osgood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.830, -96.900

Hail, Cass

When
July 5, 11:55 PM CST
Where
Cass County, 0.94 mi W of Riverside
Measured
0.88 in hail
Reported by
Public
Coordinates
46.870, -96.900

Hail, Cavalier

When
July 6, 12:00 AM CST
Where
Cavalier County, 6.51 mi ENE of Vang
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
48.920, -97.980

Thunderstorm Wind, Pembina

When
July 6, 12:09 AM CST
Where
Pembina County, 2.37 mi ESE of Leyden
Measured
70 kt (81 mph) measured gust
Reported by
COOP Observer
Coordinates
48.870, -97.730

The wind gust was reported by a personal weather station. There were reports of many tree tops broken off.

Thunderstorm Wind, Pembina

When
July 6, 12:26 AM CST
Where
Pembina County, 0.69 mi N of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.810, -97.450

Several six to ten inch diameter tree limbs and branches were broken down on the west side of town.

Hail, Pembina

When
July 6, 12:50 AM CST
Where
Pembina County, 2.26 mi NNE of Bowesmont
Measured
2.5 in hail
Reported by
Public
Coordinates
48.710, -97.150

Hail, Sargent

When
July 6, 1:45 AM CST to 1:50 AM CST
Where
Sargent County, 0.48 mi W of Hoving
Measured
1.5 in hail
Reported by
Public
Coordinates
46.250, -97.580

Dime to ping pong ball sized hail fell east-northeast of Gwinner.

Hail, Sargent

When
July 6, 2:02 AM CST
Where
Sargent County, 0.48 mi W of Rutland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.050, -97.510

Pea to quarter sized hail fell.

Hail, Sargent

When
July 6, 2:10 AM CST
Where
Sargent County, 2.36 mi SE of Cayuga
Measured
1 in hail
Reported by
Public
Coordinates
46.050, -97.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519840, 519841, 519842, 519843, 519844, 519848, 519850, 519851, 519854, 519855, 519856, 519857, 519859, 519860, 519864, 519865, 519866, 519869, 519870, 519871.